Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

July 9, 2021Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 9, 2021, 10:54 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2021, 10:54 PM MDT (04:54 UTC)
Expired
Jul 9, 2021, 11:30 PM MDT
In force
36 min
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 10:55 PM MDTTSTM WND GST 601 N Syracuse, KSAWOS STATION K3K3 SYRACUSE.
Jul 9, 11:02 PM MDTTSTM WND GST 612 N Lakin, KSREPORTED AT LAKIN AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2169 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

180 
WWUS83 KDDC 100454
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1154 PM CDT Fri Jul 9 2021
 
KSZ061-062-075-100530-
Kearny KS-Hamilton KS-Grant KS-
1154 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON...KEARNY...
SOUTHWESTERN FINNEY AND NORTHEASTERN GRANT COUNTIES UNTIL 1230 AM
CDT/1130 PM MDT/...

At 1154 PM CDT/1054 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles south of Leoti to
7 miles east of Kendall to 12 miles north of Johnson City. Movement
was southeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lakin, Syracuse, Deerfield and Kendall. 

A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for southwestern Kansas.

LAT...LON 3826 10165 3826 10111 3773 10110 3774 10183
      3805 10185
TIME...MOT...LOC 0454Z 293DEG 30KT 3827 10137 3796 10141 3775 10170 

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 9, 8:44 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 9, 8:44 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
944 PM CDT Fri Jul 9 2021

...Mesoscale discussion for severe thunderstorms tonight...

.MESOSCALE DISCUSSION...
Issued at 923 PM CDT Fri Jul 9 2021

The potential for severe thunderstorms appearing possible after 10
pm tonight across west central and north central Kansas.

A cluster of thunderstorms appear to be trying to develop over
eastern Colorado. These storms are expected to track into west
central Kansas, west and north of Garden City, after 10pm and then
weaken as they continue to move east southeast through 1 am CDT.
The potential exists for wind gusts in excess of 65 mph and hail
up to golf balls with the strongest storms.

700-500mb lapse rates greater than 8C/km, 0-6km shear and a
developing 850mb jet by 05z will support the potential for
ongoing strong to severe thunderstorms early tonight across west
central and portions of north central Kansas. Large hail can not
be completely ruled out from these storms but given the large
downdraft capes and high cloud bases supports strong damaging wind
gusts may be the primary hazard over the next several hours. Area
most favorable for these severe thunderstorms will be north of a
Syracuse to Garden City to Ness City line.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 346 PM CDT Fri Jul 9 2021

Mid to late afternoon temperatures ranged from 98 to 102F across
much of southwest Kansas with highest heat indices up along I-70
where dewpoints were in the upper 60s. The heat index was at or just
under the 105F Heat Advisory criteria along I-70. As such, we will
continue to let the heat index headline ride through expiration. The
next weather concern on the agenda will be late evening/night
thunderstorm potential. Strong/severe thunderstorms were already
developing across the Cheyenne Ridge region, and this activity will
continue to expand in coverage and move southeast through the
evening. One or two MCSs will likely continue through the late night
hours, with the southernmost MCS pushing into the west
central/southwest Kansas region sometime after 9 PM CDT (02Z) or so.
Increased mid level temperatures farther south will be the primary
inhibiting factor for a long lived MCS down as far south as our
forecast area, with the exception of I-70 corridor east, deeper into
central Kansas.

A fairly strong cold front will follow the MCS activity overnight,
which will push quickly south across western Kansas early Saturday
morning. This front will knock back temperatures at least 10 degrees
for most areas with the exception of far south central Kansas. The
next round of surface-based thunderstorm activity along/ahead of the
cold front tomorrow will begin fairly close to southeastern Barber
County. Some of the CAMs suggest some post-frontal convection as
well, however there is quite a bit of uncertainty in this
development. The latest forecast will carry some 20-30 POPs in the
far east for this possibility, and these POPs may need to be refined
as confidence increases in post-frontal convection.

.LONG TERM...(Saturday night through Friday)
Issued at 346 PM CDT Fri Jul 9 2021

The late weekend/early next week portion of the Long Term looks
fairly quiet with below normal temperatures behind this latest storm
system, which will close off into a fairly impressive upper low
across the Mississippi Valley. This will keep southwest Kansas dry,
fairly cool (by mid-summer standards), and stable. Eventually by mid-
week, the summer subtropical ridge will try to build back, only to
become squashed again by another shortwave trough across the
Northern Rockies and Plains. This system will bring another cold
front down by late Wednesday or Thursday providing an increased
chance for thunderstorm activity. Tuesday and/or Wednesday would
likely be the hottest days of the week before the next storm system
comes through. It does not appear we will be entering any extended
hot pattern anytime soon, though.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 604 PM CDT Fri Jul 9 2021

Gusty south winds will decrease some after sunset as the boundary
layer winds decouples. South winds at around 15 knots will be
possible after 02z Saturday. The winds will continue to decrease
overnight as a surface boundary moves into southwest Kansas. As
this surface boundary passes early Saturday morning the southerly
winds will shift to the north. The north winds will increase to
near 20 knots between 12z and 15z Saturday. There will also be a
chance for a few high based based thunderstorms overnight, mainly
between 03z and 09z Saturday. BUFR soundings suggesting cloud
based with/near these storms tonight will be in the 9000 to
12000ft AGL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  89  63  86 /  20  10   0   0
GCK  68  87  59  85 /  30  10   0   0
EHA  69  88  61  86 /  20  10  10  10
LBL  70  90  61  88 /  20  10   0   0
HYS  70  86  62  83 /  30  20  10  10
P28  73  92  66  88 /  10  30  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Burgert
SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Jul 9, 2:26 AM MDT, 20 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
326 AM CDT Fri Jul 9 2021

KSZ030-031-043>046-061>066-074>081-084>090-100830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
326 AM CDT Fri Jul 9 2021 /226 AM MDT Fri Jul 9 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A heat advisory is in effect for northern Kansas. See the latest
urgent weather message for more details.

A slight chance of thunderstorms will be possible across northern
Kansas tonight. The strongest storms will be capable of producing
hail around an inch and winds above 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

A chance of thunderstorms will be possible across central Kansas
Saturday afternoon into the evening hours. The strongest storms
will be capable of producing hail around an inch and winds above
60 mph.

A chance of thunderstorms will be possible during the mid to late
part of next week. It is to early to tell if any of these storms
will become severe.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 9, 9:37 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1037 PM CDT Fri Jul 9 2021

KSZ043-100415-
Scott KS-
1037 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
1115 PM CDT...

At 1036 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Scott State Lake, moving east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott City and Scott State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Kansas.

LAT...LON 3870 10081 3847 10087 3855 10113 3870 10113
TIME...MOT...LOC 0336Z 282DEG 16KT 3865 10109

TATRO
Special weather statement, Jul 9, 9:59 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1059 PM CDT Fri Jul 9 2021

KSZ043-044-100430-
Lane KS-Scott KS-
1059 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN LANE
COUNTIES UNTIL 1130 PM CDT...

At 1059 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scott State Lake to 7 miles east of Leoti
to 11 miles east of Tribune. Movement was southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Scott City, Grigston, Healy, Scott State Lake, Modoc, Shallow Water,
Manning and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Kansas.

LAT...LON 3863 10043 3827 10081 3827 10112 3854 10113
      3870 10094
TIME...MOT...LOC 0359Z 297DEG 45KT 3865 10099 3846 10123 3844 10155

TATRO
Special weather statement, Jul 9, 10:33 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1133 PM CDT Fri Jul 9 2021

KSZ044-045-100500-
Lane KS-Ness KS-
1133 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NESS...SOUTHWESTERN TREGO
AND EAST CENTRAL LANE COUNTIES UNTIL MIDNIGHT CDT...

At 1133 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Arnold to 6 miles north of
Beeler to near Alamota. Movement was southeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Ness City, Ransom, Alamota, Beeler and Arnold.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Kansas.

LAT...LON 3869 9974 3838 9994 3828 10018 3846 10037
      3853 10023 3870 10004
TIME...MOT...LOC 0433Z 304DEG 23KT 3873 10001 3853 10023 3847 10036

TATRO
Local storm report, Jul 9, 10:41 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1141 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND GST     1 ESE SCOTT STATE LAKE  38.68N 100.90W
07/09/2021  M67 MPH          SCOTT              KS   MESONET

            MESONET STATION K5SCT 1 ESE SCOTT STATE
            LAKE.

&&

RB
Special weather statement, Jul 9, 10:54 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1154 PM CDT Fri Jul 9 2021

KSZ061-062-075-100530-
Kearny KS-Hamilton KS-Grant KS-
1154 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON...KEARNY...
SOUTHWESTERN FINNEY AND NORTHEASTERN GRANT COUNTIES UNTIL 1230 AM
CDT/1130 PM MDT/...

At 1154 PM CDT/1054 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles south of Leoti to
7 miles east of Kendall to 12 miles north of Johnson City. Movement
was southeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lakin, Syracuse, Deerfield and Kendall.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for southwestern Kansas.

LAT...LON 3826 10165 3826 10111 3773 10110 3774 10183
      3805 10185
TIME...MOT...LOC 0454Z 293DEG 30KT 3827 10137 3796 10141 3775 10170

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:37 PM MDTSpecial Weather StatementDDCScott38 min
Jul 9, 9:59 PM MDTSpecial Weather StatementDDCScott31 min
Jul 9, 10:12 PM MDTSevere Thunderstorm WarningDDCHamilton, Stanton48 min
Jul 9, 10:18 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny, Lane, Scott57 min
Jul 9, 10:33 PM MDTSpecial Weather StatementDDCNess27 min
Jul 9, 10:56 PM MDTSpecial Weather StatementDDCFinney34 min
Jul 9, 11:01 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny44 min
Jul 9, 11:07 PM MDTAreal Flood AdvisoryDDCScott4 hr
Jul 9, 11:23 PM MDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny52 min
Jul 9, 11:33 PM MDTSpecial Weather StatementDDCGrant, Gray, Haskell, Hodgeman27 min
Jul 10, 12:09 AM MDTSpecial Weather StatementDDCGray66 min
Jul 10, 12:21 AM MDTSpecial Weather StatementDDCGrant, Haskell, Seward, Stevens39 min
Jul 10, 12:26 AM MDTSpecial Weather StatementDDCFord64 min
Jul 10, 12:45 AM MDTSpecial Weather StatementDDCFinney, Lane, Scott45 min
Jul 10, 1:29 AM MDTSpecial Weather StatementDDCFinney31 min
Jul 10, 1:37 AM MDTSpecial Weather StatementDDCFord38 min
Jul 10, 1:58 AM MDTSpecial Weather StatementDDCFinney32 min
Jul 10, 2:15 AM MDTSpecial Weather StatementDDCEllis, Lane, Ness, Rush, Scott, Trego45 min
Jul 10, 2:27 AM MDTSpecial Weather StatementDDCHaskell33 min
Jul 10, 2:38 AM MDTSpecial Weather StatementDDCFinney37 min
Jul 10, 3:00 AM MDTSpecial Weather StatementDDCMeade, Seward30 min
Jul 10, 3:34 AM MDTSpecial Weather StatementDDCHaskell41 min
Jul 10, 5:55 AM MDTSpecial Weather StatementDDCMeade35 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.